Virginia, 2009

Hail in Virginia, April 20, 2009

April 20, 2009 · NWS RNK · 7 events in 5 counties and zones

A cold front passed through the area and generated some thunderstorms. Some of these storms reached severe levels and produced penny to nickel size hail.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
7

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS RNK wrote it up.

A cold front passed through the area and generated some thunderstorms. Some of these storms reached severe levels and produced penny to nickel size hail.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Blacksburg, VA wrote its last area forecast discussion before the first event at Apr 20, 2:13 PM EST, 15 minutes earlier.

Area forecast discussion, Apr 20, 2:13 PM EST, 15 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BLACKSBURG VA
313 PM EDT MON APR 20 2009

.SYNOPSIS...
STRONG LOW OVER THE GREAT LAKES WILL SEND A COLD FRONT THROUGH THE
AREA THROUGH EARLY EVENING. THIS SLOW MOVING LOW IS GOING TO
MEANDER AROUND THE GREAT LAKES THROUGH TUESDAY...WITH HIGH
PRESSURE FINALLY SLIDING IN TOWARD THURSDAY.

&&

.NEAR TERM /UNTIL 6 AM TUESDAY MORNING/...
AT 15 UTC WARM FRONT WAS LIFTING NORTH OF LYH-FVX...WITH COOL
STABLE AIR TO THE NORTH...AND A WARM MORE UNSTABLE AIRMASS TO THE
SOUTH. SKIES ARE CLEARING SOUTH OF THE WARM FRONT AND AHEAD OF THE
APPROACHING COLD FRONT. SURFACE DEWPOINTS ARE CLIMBING...U50 TO
L60 READINGS ADVECTING NORTH FROM THE CAROLINAS. TEMPERATURES IN
THE WARM SECTOR ARE CLIMING INTO THE 70S.

AS UPPER SHORT WAVE TROUGH PHASES WITH SURFACE FRONTS THIS
AFTERNOON...ANTICIPATE INCREASED COVERAGE OF SHOWERS AND
THUNDERSTORMS. LOW LEVEL CONVERGENCE IS INCREASING ALONG AND EAST
OF THE BLUE RIDGE...WITH THE MOST UNSTABLE AIR...LI M3 TO M6...FROM
SOUTHSIDE VA INTO EASTERN VA...AND SUPPORTED BY CAPES OF ABOUT
1000 J/KG.

LOOKING AT OUR LOCAL RADAR (18 UTC) IT WOULD APPEAR THIS LOW
LEVEL CONVERGENCE ZONE IS ALREADY BECOMING ESTABLISHED...ASSOCIATED
WITH BKN BAND OF SHOWERS ALONG THE BLUE RIDGE PARKWAY. OTHER LINES
OF CU AND TCU IN THE WARM SECTOR ARE SHOWING BETTER DEVELOPMENT
AND WILL LIKELY SHOW FURTHER VERTICAL DEVELOPMENT AS WE TRANSITION
THROUGH THE AFTERNOON.

THERE IS A SLIGHT RISK OF SEVERE WEATHER TODAY. THE ENVIRONMENT
WILL BE MODERATELY UNSTABLE SUPPORTED BY A DEEP LAYER OF SPEED
SHEAR. LOOK OUT FOR STRONG DAMAGING WINDS/HAIL. A MESOSCALE
DISCUSSION WAS ISSUED BY THE STORM PREDICITION CENTER AT 18 UTC
FOR OUR FAR EASTERN CWA...DANVILLE AND LYNCHBURG EASTWARD...
CONCERNING THE SEVERE THUNDERSTORM THREAT. THE CONCERN IS FOR THE
POTENTIAL DEVELOPMENT OF SUPERCELLS WITHIN THE WARM SECTOR. IN
OTHER WORDS...TORNADOES ARE ALSO POSSIBLE...THUS WARRANTING THE
ISSUANCE OF A TORNADO WATCH...#178.

THE FRONT IS EXPECTED TO CLEAR THE CWA BY 00 UTC WITH
ANY SIGNIFICANT ACTIVITY EAST OF THE CWA BY 800 PM. UPSLOPE
SHOWERS WILL PERSIST IN THE MOUNTAINS...BUT SHOULD ALSO WANE
SHORTLY AFTER MIDNIGHT IF NOT BEFORE AS THERE IS SHORT WAVE
RIDGING OVER THE MTNS BY 06Z AND LOW LEVEL FLOW BACKS TO THE WEST-
SOUTHWEST. HAVE STAYED ON THE WARM SIDE OF GUIDANCE AS IT LOOKS
LIKE THE MUCH COOLER AIRMASS DOES NOT MOVE IN UNTIL TUESDAY.

&&

.SHORT TERM /6 AM TUESDAY MORNING THROUGH THURSDAY NIGHT/...
GOING WITH A BLEND OF THE 00Z ECMWF/12Z GFS THIS PERIOD. LOOKING
AT UPPER AND SFC LOW TO MEANDER AROUND THE GREAT LAKES REGION
THROUGH WEDNESDAY BEFORE LIFTING EASTWARD WED NIGHT. THE COOL
POCKET WILL MEANDER OVERHEAD TUESDAY AND AGAIN WEDNESDAY WITH
SHOWERS EXPECTED...ESPECIALLY OVER THE NRN/WRN CWA. AS THE COLD
POOL MOVES ACROSS TUESDAY AFTERNOON...SOME THUNDERSTORMS COULD
DEVELOP EAST OF THE BLUE RIDGE...AND COULD PRODUCE SOME GUSTY
WINDS AND SMALL HAIL AS THE LOW LVLS WILL BE DRYING OUT ON
WESTERLY FLOW.

THE SHOWER ACTIVITY WILL DIMINISH IN THE EAST TUESDAY NIGHT AS ONE
THE WESTERLY FLOW DEEPENS AND LOSS OF HEATING TAKES PLACE.
HOWEVER...NW TO WEST FLOW AND ANOTHER SERIES OF DISTURBANCES WILL
KEEP COLDER AIR FLOWING IN AND SHOWERS CONTINUING IN THE MTNS
TUESDAY NIGHT. ATTM...SNOW SHOWERS WILL BE CONFINED TO HIGHER
ELEVATIONS AND WITH WARM GROUND TEMPERATURES...NOT EXPECTING MUCH
ACCUMULATION...EXCEPT ONE INCH OR SO IN WRN GREENBRIER BY 12Z WED.

FINAL SHORWAVE PASSES THROUGH WEDNESDAY AND WILL SEE SHOWERS
SCATTERED ACROSS THE FAR NW/WRN MTNS...WITH ISOLATED COVERAGE TO
THE BLUE RIDGE.

HIGH PRESSURE NOSES IN WED NIGHT-THU WITH DRY WX RETURNING TO THE
MTNS. AIRMASS REMAINS COOLER THAN NORMAL TUE-WED...WITH MODERATING
TEMPS ON THURSDAY BACK TO NEAR SEASONAL NORMS.

&&

.LONG TERM /FRIDAY THROUGH MONDAY/...
FORECAST THIS PERIOD WILL FOLLOW THE ECMWF MODEL...AS THE TROUGH
OVER THE EAST IS REPLACED BY A RIDGE...AND WE ARE EXPECTING MAINLY
DRY AND WARM WEATHER FOR THE WEEKEND INTO MONDAY. THE ONLY WEATHER
FEATURE THAT COULD CREATE AN ISSUE WOULD BE A BACKDOOR FRONT
ARRIVING IN THE LATE WEEKEND-MONDAY TIME FRAME. TIMING BY THE
MODELS KEEPS THIS FEATURE BRUSHING THROUGH BY LATE MONDAY AND OUR
AREA REMAINING DRY...AS THE UPPER RIDGE STAYS OVER THE TN
VALLEY/GULF COAST.

&&

.AVIATION /19Z MONDAY THROUGH SATURDAY/...
SURFACE COLD FRONT WILL MOVE ACROSS ALL TAF SITES BETWEEN 18Z-24Z
THIS AFTERNOON/EVENING. THREAT EXISTS FOR THUNDERSTORMS ALONG AND
EAST OF THE BLUE RIDGE. THERE IS THE POTENTIAL FOR SEVERE
THUNDERSTORMS AT BOTH LYNCHBURG AND DANVILLE...THREAT ENDING AT
SUNSET. ASIDE FROM THE CONVECTIVE THREAT...MVFR CONDITIONS WILL
PERSIST INTO THE OVERNIGHT DUE TO LOW CIGS. FOG IS ALSO EXPECTED
TO FORM EAST OF THE MOUNTAINS WITH POTENTIAL FOR IFR CONDITIONS
EARLY TUESDAY MORNING.

BEHIND THE FRONT ON TUESDAY AND WEDNESDAY A DEEP UPPER TROF AND
RETURN TO UPSLOPE FLOW IS LIKELY TO BRING MVFR CONDITIONS ACROSS
THE MOUNTAINS...MAINLY EFFECTING THE SOUTHEAST WEST VIRGINIA
SITES. SKIES SHOULD CLEAR EAST OF THE MOUNTAINS WITH WITH MAINLY
VFR THERE. HIGH PRESSURE BUILDS IN FROM THE SOUTHWEST THURSDAY
RESULTING IN A RETURN TO MAINLY VFR FOR WEEKS END.

&&

.RNK WATCHES/WARNINGS/ADVISORIES...
VA...NONE.
NC...NONE.
WV...NONE.

&&

SYNOPSIS...WP
NEAR TERM...PM
SHORT TERM...WP
LONG TERM...WP
AVIATION...PM
Hazardous weather outlook, Apr 20, 3:42 AM EST, 10 hours 46 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BLACKSBURG VA
442 AM EDT MON APR 20 2009

NCZ003>006-020-VAZ032>035-043>047-058-059-210845-
SURRY-STOKES-ROCKINGHAM-CASWELL-YADKIN-PATRICK-FRANKLIN-BEDFORD-
AMHERST-HENRY-PITTSYLVANIA-CAMPBELL-APPOMATTOX-BUCKINGHAM-HALIFAX-
CHARLOTTE-
442 AM EDT MON APR 20 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL NORTH
CAROLINA...NORTHWEST NORTH CAROLINA...CENTRAL VIRGINIA...SOUTH
CENTRAL VIRGINIA...SOUTHWEST VIRGINIA AND WEST CENTRAL VIRGINIA.

.DAY ONE...TODAY AND TONIGHT.

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS THIS AFTERNOON INTO
EARLY EVENING. A COLD FRONT WILL MOVE THROUGH THE REGION BY
EVENING. SHOWERS AND A FEW THUNDERSTORMS ARE EXPECTED TO RE-
DEVELOP AHEAD OF THE FRONT THIS AFTERNOON. A FEW OF THE STORMS MAY
BECOME SEVERE...WITH DAMAGING WINDS OR LARGE HAIL.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON.

NCZ001-002-018-019-VAZ007-009>020-022>024-WVZ042>045-210845-
ASHE-ALLEGHANY NC-WATAUGA-WILKES-TAZEWELL-SMYTH-BLAND-GILES-WYTHE-
PULASKI-MONTGOMERY-GRAYSON-CARROLL-FLOYD-CRAIG-ALLEGHANY VA-BATH-
ROANOKE-BOTETOURT-ROCKBRIDGE-MERCER-SUMMERS-MONROE-GREENBRIER-
442 AM EDT MON APR 20 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWEST NORTH
CAROLINA...SOUTHWEST VIRGINIA...WEST CENTRAL VIRGINIA AND SOUTHEAST
WEST VIRGINIA.

.DAY ONE...TODAY AND TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

In the hours before

Special weather statement, Apr 20, 11:49 AM EST, 2 hours 39 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
1249 PM EDT MON APR 20 2009

NCZ003>006-019-020-VAZ014-016-017-022>024-032>035-043>047-058-059-
202100-
SURRY-STOKES-ROCKINGHAM-CASWELL-WILKES-YADKIN-MONTGOMERY-CARROLL-
FLOYD-ROANOKE-BOTETOURT-ROCKBRIDGE-PATRICK-FRANKLIN-BEDFORD-
AMHERST-HENRY-PITTSYLVANIA-CAMPBELL-APPOMATTOX-BUCKINGHAM-HALIFAX-
CHARLOTTE-
INCLUDING THE CITIES OF...DOBSON...DANBURY...EDEN...WILKESBORO...
YADKINVILLE...RADFORD...BLACKSBURG...GALAX...FLOYD...ROANOKE...
SALEM...FINCASTLE...LEXINGTON...STUART...ROCKY MOUNT...BEDFORD...
AMHERST...MARTINSVILLE...DANVILLE...LYNCHBURG...APPOMATTOX...
SOUTH BOSTON...KEYSVILLE
1249 PM EDT MON APR 20 2009

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS ALONG AND EAST OF
THE BLUE RIDGE MOUNTAINS THIS AFTERNOON.

THUNDERSTORMS ARE EXPECTED TO DEVELOP ALONG THE BLUE RIDGE AND
MOVE EAST DURING THE AFTERNOON. THESE THUNDERSTORMS MAY BECOME
SEVERE...AND CONTAIN LARGE HAIL AND DAMAGING WINDS.

PLEASE STAY TUNED FOR FUTURE FORECAST UPDATES OR WARNINGS.

SPOTTER ACTIVATION MAY BE NEEDED BETWEEN 2:00 PM AND 6:00 PM TODAY.

The radar

The Roanoke radar (KFCX), 48 km away, was scanning. The volume nearest the first event began at 19:26 UTC.

Open the radar archive at this moment

Event by event

7 hail. Local standard time, as filed.

Hail, Bedford

When
April 20, 2:28 PM EST
Where
Bedford County, 1.65 mi W of Stewartsville
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
37.270, -79.830

Hail, Floyd

When
April 20, 2:42 PM EST
Where
Floyd County, Check
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
37.050, -80.180

Hail, Bedford

When
April 20, 2:45 PM EST
Where
Bedford County, Goodview
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
37.220, -79.720

Hail, Bedford (C)

When
April 20, 2:50 PM EST
Where
Bedford (C) County, Bedford
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
37.330, -79.530

Hail, Bedford

When
April 20, 3:00 PM EST
Where
Bedford County, Big Island
Measured
0.75 in hail
Reported by
Post Office
Coordinates
37.530, -79.370

Hail, Charlotte

When
April 20, 4:00 PM EST
Where
Charlotte County, Charlotte Court Hous
Measured
0.75 in hail
Reported by
Law Enforcement
Coordinates
37.050, -78.630

Hail, Buckingham

When
April 20, 4:25 PM EST
Where
Buckingham County, 0.55 mi SW of Andersonville
Measured
0.88 in hail
Reported by
Public
Coordinates
37.465, -78.578

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Virginia in 2009Every state in 2009This day in weather historyWarnings in Virginia, April 2009

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 167423, 167424, 167425, 167426, 167602, 167428, 167429.